Research Review 

 

Review of liver injury associated with dietary supplements

 

by Julia Hudson, RD

 

 

Why this article?

Dietitians and healthcare providers are often faced with questions regarding dietary supplements (DS) and new natural health products. As professionals, it is important not only to stay informed about supplements on the market but also be able to relay the seriousness of potential side effects to clients. 

 

Research Article:

Stickel F, Kessebohm K, Weimann R, Seitz H.K. (2011) Review of liver injury associated with dietary supplements. Liver International, 31(5), 595–605.

 

Type of Study:

Research Review

 

Overview:

In recent years, the use of dietary supplements has increased despite the occurrence of numerous adverse and potentially life threatening side effects. One of the most serious types of adverse reactions to dietary/nutritional supplements is liver damage and liver failure. A systematic review of research articles between 1990 and 2010, using the terms ‘dietary/nutritional supplements’, ‘adverse hepatic reactions’, ‘liver injury’; ‘hepatitis’, ‘liver failure’, ‘vitamin A’ and ‘retinoids’ resulted in strong evidence of significant liver injury with the use of various supplements. These include Herbalife® and Hydroxycut products, tea extracts from Camellia sinensis, products containing usnic acid and high contents of vitamin A and anabolic steroids. The symptoms range from asymptomatic elevations of serum liver enzymes to hepatic failure and death. The authors emphasize that measures to reduce risk should be enforced. These include tighter regulations on the production and distribution of supplements and also and increased awareness of users and healthcare professionals.

 

Methods:

  • Case reports and studies on liver injury occurring following the consumption of DS published between 1990 and 2010 were searched in PubMed and EMBASE data bases using the terms ‘adverse hepatic reactions’, ‘anabolic steroids’, ‘Camellia sinensis’, ‘dietary/nutritional supplements’, ‘Herbalife’, ‘hepatitis’, ‘Hydroxycut’, ‘green tea’, ‘liver failure’, ‘liver injury’, ‘Noni’, ‘retinoids’, ‘vitamin A’ and critically reviewed.

  • Retrieved publications were searched for unidentified publications.

  • Remedies were considered DS if consumed as an aid to improve nutritional status, to loose weight or to treat constipation.

  • Cases of liver injury from preparations taken for other causes than nutritional purposes were not included.

  • No language restriction was used.

Key Findings:

Hepatic injury secondary to consumption of DS is strongly indicated, although the frequency remains unclear. This is mostly because evidence relies exclusively on case reports and hepatotoxicity is hugely under-reported. The lack of stringent diagnostic criteria as well as limited awareness of consumers and prescribers is the main reason for under-reported liver damage.

 

Bottom Line:

Liver damage from consumption of DS has been documented throughout various clinical studies. The main issues surrounding diagnosis of hepatotoxicity are lack of awareness, under-reporting and the lack of stringent diagnostic criteria. There is a strong need for diagnostic assessment of DS-associated liver injury to be made more consistent, and tailored to DS. A clinical diagnostic scale was suggested as the best tool to assess adverse hepatic drug reactions. However, there has yet to be a common consensus on which tool is the best to apply in causality assessment of DS-associated liver damage. The US Drug-Induced Liver Injury Network (DILIN) was formed to advance understanding and research into drug induced liver injury (DILI). Its main objective is to create a prospective registry of patients with DILI for future studies into host clinical, genetic, environmental and immunological risk factors, and to develop standardized nomenclature, terminology and causality assessment instruments. However, the network’s expert opinion is limited by its lack of generalizability and lack of agreement between the three main hepatologists.

 

Overall, diagnostic criteria should be improved as well as regulatory measures on the distribution of DS. Healthcare providers should be aware of new products and also act collaboratively to minimize risks and protect consumers. It is also up to manufactures to provide consumers with clean and safe products and they should be held liable if there are associated health risks with the DS. Consumers need to maintain a more critical attitude towards the expectations associated with DS use in largely healthy individuals, and opt for healthy dietary choices with proven benefits.

  • DNSS facebook
  • DNNS TWITTER

© 2018 by The Dietitians Network of Nova Scotia.